thumbnail

Stochastic analysis of three-dimensional flow in a bounded domain

Water Resources Research

By:
and
https://doi.org/10.1029/WR022i005p00695

Links

Abstract

A commonly accepted first-order approximation of the equation for steady state flow in a fully saturated spatially random medium has the form of Poisson's equation. This form allows for the advantageous use of Green's functions to solve for the random output (hydraulic heads) in terms of a convolution over the random input (the logarithm of hydraulic conductivity). A solution for steady state three- dimensional flow in an aquifer bounded above and below is presented; consideration of these boundaries is made possible by use of Green's functions to solve Poisson's equation. Within the bounded domain the medium hydraulic conductivity is assumed to be a second-order stationary random process as represented by a simple three-dimensional covariance function. Upper and lower boundaries are taken to be no-flow boundaries; the mean flow vector lies entirely in the horizontal dimensions. The resulting hydraulic head covariance function exhibits nonstationary effects resulting from the imposition of boundary conditions. Comparisons are made with existing infinite domain solutions.

Additional publication details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Stochastic analysis of three-dimensional flow in a bounded domain
Series title:
Water Resources Research
DOI:
10.1029/WR022i005p00695
Volume:
22
Issue:
5
Year Published:
1986
Language:
English
Publisher:
American Geophysical Union
Description:
10 p.
First page:
695
Last page:
704